Hail, Harmon
- When
- May 2, 2:10 PM CST
- Where
- Harmon County, 0.89 mi SE of Hollis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.680, -99.910
Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma. QLCS tornadoes became a significant hazard at this point. After this round of storms made its way out of the area, scattered storms began to form from central Texas up into south western Oklahoma overnight, moving generally northeast into the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 1:10 PM CST, 1 hour earlier.
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 210 PM CDT Wed May 2 2018 .DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB && .FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 68 83 56 / 20 70 30 10 Hobart OK 84 66 86 55 / 40 50 20 0 Wichita Falls TX 85 69 86 60 / 20 70 40 10 Gage OK 85 61 81 50 / 40 30 0 0 Ponca City OK 84 69 85 54 / 20 70 30 10 Durant OK 81 70 78 66 / 20 70 70 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 236 PM CDT WED MAY 2 2018 OKZ021-022000- Beckham OK- 236 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Beckham County Until 300 PM CDT... AT 235 PM CDT, a strong thunderstorm was located near Texola, moving north at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Erick, Sweetwater and Texola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3542 10000 3542 9978 3527 9965 3510 10000 TIME...MOT...LOC 1935Z 201DEG 27KT 3520 9999 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 PM CDT WED MAY 2 2018
OKZ033-036-TXZ083-022000-
Harmon OK-Jackson OK-Hardeman TX-
239 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...west central Jackson and
northwestern Hardeman Counties Until 300 PM CDT...
AT 237 PM CDT, a strong thunderstorm was located 8 miles north of
Kirkland, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Hollis, Gould, Vinson, McKnight and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3481 10000 3494 9986 3469 9965 3451 9965
3443 10000
TIME...MOT...LOC 1937Z 222DEG 28KT 3450 10011
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 246 PM CDT WED MAY 2 2018 OKZ004-022015- Harper OK- 246 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until 315 PM CDT... AT 244 PM CDT, a strong thunderstorm was located 6 miles south of Englewood, moving northeast at 55 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... This storm will remain over mainly rural areas of northwestern Harper County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3700 9981 3688 10000 3700 10000 TIME...MOT...LOC 1944Z 228DEG 46KT 3695 10003 MAHALE
The Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
24 thunderstorm wind, 19 tornado, 13 hail, 3 flash flood. Local standard time, as filed.
Time is approximate.
TV coverage showed an rain-wrapped tornado that developed southeast of Granite. This tornado moved over the north part of Lake Altus-Lugert into Greer County. Only light tree damage was reported along the shore of the lake in Quartz Mountain State Park.
The tornado moved across the north part of Lake Altus-Lugert from Greer County into Kiowa County. Only minor tree damage was noted.
Multiple barns and portable buildings were damaged. Also, shingle damage to homes.
Observer also noted a 12 inch diameter tree downed.
Several trees were blown down.
A tornado was reported by a Kiowa County deputy. The path was estimated and no known damage occurred.
Highway poles downed at US 54 and 1360.
Storm chasers observed a gustnado near the south flank of the storm moving through eastern Washita County. No damage was noted.
A brief tornado was observed by storm chasers just north of Davidson and west of US Highway 183. No known damage occurred.
A large swath of very damaging thunderstorm winds developed near the Frederick airport and moved east-southeast toward Hollister and Loveland. Wind speeds of 109 mph were measured by an observer south or southeast of the Frederick airport and winds of 74 mph were measured by the ASOS at the Frederick airport (both listed below). The NWS storm survey team observed a large swath of damage that continued from this area to Hollister and areas south, and to near and just south of Loveland. At Hollister, outbuildings were significantly damaged and power poles were broken in an area from the south side of Hollister to an area 1.5 miles south of Hollister. To the southeast of Hollister, the damage path associated with this area of thunderstorm winds was observed to be 2.5 miles wide along county road NS232 with tree and power pole damage still consistent with 105-115 mph winds. As these wind approached Loveland, an EF2 tornado developed at 1747 CST approximately 3 miles northwest of Loveland on the north side of this area of thunderstorm winds. The tornado became the primary mechanism of damage as the thunderstorm winds and tornado moved into an area just south of Loveland.
A brief, dusty tornado was observed by storm chasers east-northeast of Davidson and north of US Highway 70. There was no known damage.
Wind measured with a Davis Vantagevue instrument. This was part of a large swath of wind damage that developed near the Frederick airport and spread east-southeast toward Hollister and Loveland.
Winds gusted to 74 mph at KFDR /Fredrick Airport/ as a large area of damaging thunderstorm winds developed near the airport and spread east-southeast toward Hollister and Loveland.
A tornado moved southeast in an area east-southeast of Davidson. Light roof damage was observed to a house near the beginning of the tornado path with tree damage noted along the path.
Dime to golf ball hail reported at Highway 146 and 2550.
A tornado developed south of Hollister and moved east-southeast to just southwest of Loveland. Power poles and one outbuilding and were damaged.
Metal roof was taken off house.
This tornado developed approximately 3 miles northwest of Loveland, on the north side of a large and destructive area of thunderstorm winds that moved from near the Frederick airport to near Loveland (see above). The tornado initially moved south-southeast, and then curved to the southeast and east in an area southwest of Loveland. Except for one outbuilding that was destroyed southwest of Loveland, the damage was primarily to trees and power poles. Much of the path remained over open fields.
Storm chasers observed a tornado that developed just south-southeast of Grandfield and moved east. The tornado dissipated before moving into Cotton County and Devol. No damage was reported.
A tornado developed about 5 miles east-northeast of Loveland and moved northeast crossing into Cotton County and dissipating about 5 miles south of Chattanooga. Utility poles were damaged both along State Highway 36 in Tillman County and NS243 Road in Cotton County.
A tornado developed about 5 miles east-northeast of Loveland and moved northeast crossing into Cotton County and dissipating about 5 miles south of Chattanooga. Utility poles were damaged both along State Highway 36 in Tillman County and NS243 Road in Cotton County.
Reported via mPing.
A tornado developed near County Road 1560 and County Street 2770 to the southwest of Rush Springs. The tornado moved generally northeast crossing US Highway 81 about 3 miles north of Rush Springs, then dissipating about 2 miles SSE of Agawam (or 4.5 miles NNW of Rush Springs). One unoccupied mobile home was rolled and destroyed west of Rush Springs, although adjacent tree damage was relatively minor. Otherwise, damage consisted primarily of tree damage along the path as well as minor damage to a few homes.
This tornado developed approximately 4 miles west-southwest of Amber, briefly moved northeast before turning east-southeast. A barn and an RV were damaged southwest of Amber, and power poles were damaged south of Amber. Tree damage was also noted just west of Interstate 44, but the tornado did not appear to cross I-44.
As one tornado was dissipating south-southeast of Amber, this tornado developed approximately 1 mile east of Amber. Trees were snapped, a roof was damaged and a carport destroyed from this brief tornado as it moved northeast.
Local official reported water flowing over roadways west and southwest of Minco. Time estimated.
This tornado initially developed in a neighborhood just northwest of Rock Creek Road and 12th Avenue NE, then it moved east-northeast leaving a sporadic track of damage across northeast Norman until it dissipated near Franklin Road between 96th Avenue NE and 108th Avenue NE. Most of the damage along the path was to trees. The damage along the path was generally EF0 damage (winds estimated at 60-70 mph), with EF1 damage confined to an area north of Tecumseh Road between 48th Avenue NE and 60th Avenue NE where a home and an outbuilding experienced significant roof damage and damage to trees was more significant.
Considerable wind damage was reported to a large storage tank. Large metal pieces were blown about. Event time estimated.
A tornado developed southwest of Purcell and moved northeast passing near Purcell Lake and into the north side of Purcell. Large trees were uprooted and outbuildings destroyed in the north side of Purcell. The tornado crossed the Canadian River into Cleveland County north of Lexington.
This tornado crossed the Canadian River from Purcell and McClain County into Cleveland County north of Lexington. No significant damage was reported in Cleveland County.
Route 66 in Bethany was closed due to flooding.
Car was submerged in water near Reno and Alliance Blvd/I40 and Council.
This tornado damaged an outbuilding about 2.25 miles north-northeast of Macomb. This tornado likely had a longer path within the inaccessible valley of the Little River, but this was the only location the tornado encountered any structures.
Trees and pole barn roof were damaged.
Mobile home destroyed. Time estimated by nearby reports.
No damage reported.
No damage reported.
A tornado developed just west of county road 3510 about 2 miles north of state highway 3W, and moved northeast a short distance. Trees and two vacant mobile homes were damaged along the path, with minor damage to one residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750620, 750621, 750622, 750623, 750624, 759128, 759130, 750626, 750627, 750629, 759132, 750630, 750632, 750633, 750634, 759646, 750635, 759133, 759146, 759135, 750636, 750637, 750638, 759137, 750717, 759140, 750718, 750720, 759147, 750721, 759148, 750722, 759150, 759151, 750723, 750724, 759153, 759154, 750725, 759156, and more.